Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 1, 2024, 6:22 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 68 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2024, 6:22 PM CDT (23:22 UTC)
- Expired
- May 1, 2024, 7:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:35 PM CDT | HAIL 2.75 | 13 Sse Gove, KS | Corrects previous hail report from 13 SSE Gove. Delayed report via EM. Multiple baseball sized hail stones found. Time estimated via radar. |
| May 1, 6:50 PM CDT | HAIL 1.75 | 13 Sse Gove, KS | Live video feed from storm chaser showed them holding hailstones of approximately golf ball size. Location and hail size approximate. |
| May 1, 6:55 PM CDT | HAIL 2.75 | 8 Se Gove, KS | Corrects previous hail report from 8 SE Gove. Delayed report via EM. Baseball sized hail. Time estimated via radar. |
| May 1, 7:22 PM CDT | FUNNEL CLOUD | 13 Ese Gove, KS | Passed along via EM. Funnel cloud seen looking east from CR H and 58 in Southern Gove. Location determined via radar. |
| May 1, 7:25 PM CDT | FUNNEL CLOUD | 12 Ese The Monument Roc, KS | Brief funnel cloud observed roughly 6 miles NW of Shield. Reporter was looking west of Hwy 23 and County Rd A. Location estimated via radar. |
| May 1, 7:40 PM CDT | HAIL 2.75 | 12 S Gove, KS | Delayed report. Baseball sized hail reported at Rd G and Hwy 23. Time radar estimated. Report via Scott and Lane counites EMs. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:57 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 507 m²/s²
- 0-3 km storm-relative helicity
- 719 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted.
640
WUUS53 KGLD 012322
SVRGLD
KSC063-179-020030-
/O.NEW.KGLD.SV.W.0049.240501T2322Z-240502T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
622 PM CDT Wed May 1 2024
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Sheridan County in northwestern Kansas...
Eastern Gove County in west central Kansas...
* Until 730 PM CDT.
* At 621 PM CDT, a severe thunderstorm was located 9 miles south of
Gove, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Quinter.
This includes Interstate 70 in Kansas between mile markers 93 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
&&
LAT...LON 3872 10055 3880 10065 3919 10046 3915 10016
3913 10016 3913 10015 3885 10015
TIME...MOT...LOC 2321Z 226DEG 21KT 3882 10052
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Alexander3 follow-up statements
878
WWUS53 KGLD 012342
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
642 PM CDT Wed May 1 2024
KSC179-012351-
/O.CAN.KGLD.SV.W.0049.000000T0000Z-240502T0030Z/
Sheridan KS-
642 PM CDT Wed May 1 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
&&
LAT...LON 3876 10044 3885 10048 3909 10027 3903 10015
3885 10015
TIME...MOT...LOC 2341Z 251DEG 18KT 3882 10039
$$
KSC063-020030-
/O.CON.KGLD.SV.W.0049.000000T0000Z-240502T0030Z/
Gove KS-
642 PM CDT Wed May 1 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN GOVE COUNTY...
At 641 PM CDT, a severe thunderstorm was located 11 miles southeast
of Gove, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Quinter.
This includes Interstate 70 in Kansas between mile markers 106 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 10044 3885 10048 3909 10027 3903 10015
3885 10015
TIME...MOT...LOC 2341Z 251DEG 18KT 3882 10039
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Alexander614
WWUS53 KGLD 012353
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
653 PM CDT Wed May 1 2024
KSC063-020030-
/O.CON.KGLD.SV.W.0049.000000T0000Z-240502T0030Z/
Gove KS-
653 PM CDT Wed May 1 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN GOVE COUNTY...
At 652 PM CDT, a severe thunderstorm was located 10 miles southeast
of Gove, moving northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Storm Chasers in southeastern Gove county reported
estimated 2 inch hail at 6:50 PM CT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Quinter.
This includes Interstate 70 in Kansas between mile markers 106 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3878 10041 3883 10044 3909 10027 3903 10015
3885 10015
TIME...MOT...LOC 2352Z 226DEG 17KT 3884 10036
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Alexander398
WWUS53 KGLD 020026
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
726 PM CDT Wed May 1 2024
KSC063-020034-
/O.EXP.KGLD.SV.W.0049.000000T0000Z-240502T0030Z/
Gove KS-
726 PM CDT Wed May 1 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GOVE COUNTY WILL
EXPIRE AT 730 PM CDT...
The severe thunderstorm which prompted the warning is still in the
area. A new Severe Thunderstorm Warning for Gove county has been
issued.
A Tornado Watch remains in effect until midnight CDT for west central
Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Gove county until 8:30 PM CT.
Remember, a Tornado Warning still remains in effect for Gove county
until 8:30 PM CT.
&&
LAT...LON 3878 10041 3883 10044 3909 10027 3903 10015
3885 10015
TIME...MOT...LOC 0024Z 226DEG 21KT 3897 10019
$$
AlexanderWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:24 PM CDT, 2 hours 58 minutes earlier. Its key messages:
- A few thunderstorms may develop in northwest Kansas late this afternoon, south of Interstate 70 and east of Highway 25. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds and perhaps a tornado.
- More widespread thunderstorms will develop north of I-70 in northwest KS and southwest NE this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Storms will rapidly exit the region (into south-central and southeast NE), thereafter.
- Scattered thunderstorms are anticipated to develop over portions of northeast CO and northwest KS Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Fri aft/eve, when storms may increase in coverage and track SE toward southwestern and south-central KS.
Area forecast discussion, May 1, 3:24 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Goodland KS 224 PM MDT Wed May 1 2024 .KEY MESSAGES... - A few thunderstorms may develop in northwest Kansas late this afternoon, south of Interstate 70 and east of Highway 25. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds and perhaps a tornado. - More widespread thunderstorms will develop north of I-70 in northwest KS and southwest NE this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Storms will rapidly exit the region (into south-central and southeast NE), thereafter. - Scattered thunderstorms are anticipated to develop over portions of northeast CO and northwest KS Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Fri aft/eve, when storms may increase in coverage and track SE toward southwestern and south-central KS. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 200 PM MDT Wed May 1 2024 Most of the area remains cloudy and cool this afternoon, with some clearing noted on satellite across southern and western portions. A warm front was surging northward across southwest Kansas, and at 19z was roughly along a Garden City to Jetmore line. Meanwhile, a cold front was moving out of the Colorado Front Range in response to an upper level shortwave trough. Not much has changed from previous thinking. The warm front to the south has a chance of reaching southern Logan and Gove counties by later this afternoon, which would potentially put them in the warm sector which is very unstable. Latest RAP analysis shows up to 3000 j/kg in that area with bulk shear values of up to 60 kts. In fact, latest runs of the HRRR and RAP show initiation occurring by 21-23z around the Lake Scott area. Any discrete supercell in that location would be capable of producing large hail, damaging winds and perhaps a tornado. Those storms seem to fade by 02-03z, and attention turns to the northwest where more widespread convection will be getting underway in response to the upper dynamics and surface cold front. While storms may initially be surface based, expecting mostly elevated storms this evening across much of northwest Kansas and southwest Nebraska. MUCAPE values will be around 1500-2500 j/kg and shear values around 60 kts. So elevated supercells will certainly be possible, capable of producing large to very large hail and perhaps a few isolated damaging wind gusts. This risk will move east through the late evening hours and spill into the overnight hours in far eastern areas like Norton and Graham counties, finally exiting to the east by 07-09z. There will also be a risk of excessive rainfall in the northeast part of the area, particularly from McCook to Oberlin and Norton, where mean rainfall amounts are around 1 inch and 90th-95th percentile rainfall amounts are in the 1 to 2 inch range. Low temperatures will range from the upper 30s in Colorado to the middle 40s in north central Kansas. Thursday will be breezy in the morning, then diminishing winds, mostly sunny and mild in the afternoon with highs in the 60s. A weak shortwave trough comes out of Colorado in the afternoon and evening hours bringing a chance for scattered showers and perhaps an isolated thunderstorm through the evening and overnight, with best chances in northeast Colorado. Low temperatures will range from the upper 30s to lower 40s. The pattern does not change much on Friday. Another shortwave trough moves out of the Rockies in the afternoon, a bit stronger than the one on Thursday, with increasing chances for showers and thunderstorms with the associated surface cold front. Showers and storms will be likely by Friday night as the front moves through the area. Surface based instability will be rather limited, generally under 1000 j/kg is forecast ahead of the front, but deep layer shear values will be 40-50 kts. Those parameters may be sufficient for a few severe storms capable of producing hail up to quarter size and gust winds. Instability rapidly decreases after about 03z as the front races southeast, probably ending the severe threat. High temperatures will be in the upper 60s to lower 70s and lows Friday night ranging from the lower 30s in northeast Colorado to the middle 40s in north central Kansas. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Issued at 223 PM MDT Wed May 1 2024 The extended forecast begins with the Tri-State area under southwest flow on Sunday. A close upper low will be over Northern California, and sliding to the southeast through the day. There is a 20-40% chance of a few showers and isolated thunderstorms in the morning across portions of the Tri-State area. Thunderstorm chances (20- 40%) will continue across the area heading into the afternoon and evening hours. Monday, southwest flow persists over the area with a tightening pressure gradient, in advance of the upper trough. Models are bringing the trough through the Tri-State area during the day on Monday, with a closed low taking a sharp turn to the north, into the Dakotas. A warm front will be draped across portions of South Dakota and Nebraska, with warm air coming up into the area. Expected high temperatures will range from the upper 60s over portions of northeastern Colorado, to the mid to upper 70s for areas south of Interstate 70. A few thunderstorms will be possible Monday afternoon, mainly for locations along and north of I-70. Westerly to southwesterly flow sets up over the region Tuesday and Wednesday. Dry conditions are expected through this timeframe. High temperatures each day will range from the upper 60s to mid-70s each day. Lows will range from the upper 30s to low 40s in eastern Colorado, to the mid-40s for the easternmost portions of the CWA. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1118 AM MDT Wed May 1 2024 MVFR ceilings likely to prevail at both KGLD and KMCK through the afternoon, though a brief improvement to VFR possible at KGLD in mid afternoon. Tonight, scattered to numerous showers and thunderstorms will develop with an upper level disturbance. Both terminals likely to be impacted by lower ceilings and rain. There is also a slight risk for hail with any stronger thunderstorm. Convection expected to end around 06-07z, but low ceilings persisting through the overnight. A return to VFR expected at both terminals early Thursday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...BV LONG TERM...Wekesser AVIATION...BV
Hazardous weather outlook, May 1, 5:09 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 409 PM MDT Wed May 1 2024 COZ090>092-KSZ001>004-013>016-027-041-NEZ079>081-022215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Greeley-Dundy-Hitchcock-Red Willow- 409 PM MDT Wed May 1 2024 /509 PM CDT Wed May 1 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... More widespread thunderstorms will develop north of I-70 in northwest Kansas and southwest Nebraska this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Locally heavy rainfall will also be possible in those areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered thunderstorms are anticipated to develop over portions of northeast Colorado and northwest Kansas Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Friday afternoon and Friday evening, as storms increase in coverage and track southeast toward southwestern and south-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. KSZ028-029-042-022215- Logan-Gove-Wichita- 509 PM CDT Wed May 1 2024 This hazardous weather outlook is for northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms may develop in northwest Kansas late this afternoon south of Interstate 70 and east of Highway 25. A Tornado Watch is in effect for Logan, Gove, and Wichita counties until Midnight CDT. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered thunderstorms are anticipated to develop over portions of northeast Colorado and northwest Kansas Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Friday afternoon and Friday evening, as storms increase in coverage and track southeast toward southwestern and south-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| May 1, 6:29 PM CDT | Tornado Warning | GLD | Gove | 31 min |
| May 1, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 52 min |
| May 1, 6:57 PM CDT | Tornado Warning | GLD | Gove | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.